I went to the doctor because I am feeling tired all the time, have been taking dizzy turns and have been waking up in the middle of the night with numb hands as if I have been lying on them. I am also finding it harder to do small things like put in my earrings and turn the pages of a book. It's like my hands don't work as well as they used to.

Anyway the doc took some blood and has said that my b12 is low. He has put me on some pills and has said if they don't work I may have to get injections.

Does anyone know what could be wrong with me? Are there a number of things it could be? I am almost 22.

Thanks
Did you find this post helpful?
|

User Profile
replied September 2nd, 2008
Experienced User
Low B12 can be due to

* A diet low in vitamin B12 --- are you a vegetarian?
* Alcoholism --- do you drink lots of alcohol?
* Abdominal or intestinal surgery --- have you have this?
* Crohn's disease --- do you have a diagnosis for CD?
* Intestinal malabsorption disorders
* Fish tape worm
* Pernicious anemia

How long will you be taking the B12 vitamins? Treatment for this form of anemia is usually effective. Wink
|
Did you find this post helpful?

replied September 15th, 2008
Hi so sorry for the delay in replying-

* A diet low in vitamin B12 --- are you a vegetarian? NO
* Alcoholism --- do you drink lots of alcohol? NO
* Abdominal or intestinal surgery --- have you have this? NO
* Crohn's disease --- do you have a diagnosis for CD? I have had IBS since I was about 12.

I have been told that my b12 level was 52. My doctor doesn't seem to think this would cause any of my symptoms. He also checked to see if my body is producing intrinsic factor which it is so it can't be pernicious anemia.

I'm really cofused as to why my b12 is so low. I have been taking my b12 pills for 3 weeks now and I don't feel any better.

Any suggestions? Thanks
|
Did you find this post helpful?

User Profile
replied September 16th, 2008
Supporter
You'll need to follow up with your doctor. Correction of a Vitamin B12 deficiency state should lead to a marked reticulocytosis for anemia in one to two weeks. If you're not responding to the oral vitamins, you may need intramuscular injections or another treatment plan. Schedule your follow up visit now!
|
Did you find this post helpful?

replied September 16th, 2008
What does marked reticulocytosis for anemia mean?
|
Did you find this post helpful?

User Profile
replied September 16th, 2008
Supporter
Reticulocytosis = an elevation in the number of reticulocytes (young red blood cells)...bascially that the anemia gets better.
|
Did you find this post helpful?

replied September 16th, 2008
My doctor said that although my b12 is low- I'm not anemic. Is this possible?
|
Did you find this post helpful?

User Profile
replied September 16th, 2008
Supporter
It's possible to have low vitamin B-12 concentrations without an anemia diagnosis. When's your next appointment?
|
Did you find this post helpful?

replied September 16th, 2008
I've to go back to get my levels retested when I finish my b12 pills (50 mcg cyanocobalamin 3 times a day) which should be next week sometime.
|
Did you find this post helpful?

User Profile
replied April 28th, 2019
(online)
Thank you for asking at Ehealth forum!

I read your question and I understand your concern.
Low 12 needs correction. We usually give injection for few weeks before shifting the patient to oral therapy. Treatment duration ranges from 6 months to life long depending upon the underlying disorder.
I hope it helps. Stay in touch with your healthcare provider for further guidance as our answers are just for education and counselling purposes and cannot be an alternative to actual visit to a doctor.
Take care
Khan
|
Did you find this post helpful?
Must Read
Have you just been diagnosed with anemia? Learn how doctors define anemia...plus more information on what causes anemia and who is at risk of developing anemia....
Anemia is caused by a range of diseases and conditions. Learn which factors contribute to anemia and how you can avoid some of the risk factors of anemia here....
Anemia can make you feel tired. But what other some other signs of anemia? Click here for more on anemia complications and when you should seek medical help....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Blood Disorders , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.